Jump to content

How do I know if I am going off Lorazepam/Ativan too fast?


[da...]

Recommended Posts

Here's my problem. one day I just crashed (withdrawl) went to the ER and they determined I was hooked on Lorazepam. my max prescribed dose was 2mg/dy so they took that number put me in the hospital and stabilized me at that level.  However since I had only been on some not not fully determinrd dose  for 2-3mos they told me I could taper off it quickly but were not specific.  So here I am 3 wks later at .9mg/dy split into 6hr doses having the shakes and hot cold flashes as I approach the end of each dose thinking maybe I went too fast.  

 

Any thoughts or comments appreciated

Link to comment
Share on other sites

You've tapered from 2 mgs to .9 in 3 weeks?  I'd say your body is telling you to slow it down.  2 or 3 months is plenty of time for your body to have become dependent on the drug.  The trouble with people telling you what to do, how to taper is that only you know the speed you should need to go.  If you've got the shakes, chances are you ought to hold this dose until you feel a bit better. 
Link to comment
Share on other sites

Thanks Pamster

your advice makes alot of sense I am actually thinking of going back to 1.0mg/day because its .25mgX4/day (and I also have epilepsy!)

Link to comment
Share on other sites

Good, I'm glad because with your condition, what you don't need is to stress your body anymore than it already is.  I have a friend with epilepsy and stress is a huge factor.  I know it seems like you've only been on it a short time, but as you've figured out, these drugs are so powerful, they don't need very long to grab hold of us.  As long as you're steadily reducing you're not building anymore dependence.
Link to comment
Share on other sites

Ok so yesterday I went back to 1mg/dy from.9mg/dy and am feeling somewhat better (some shakes but fewer starting about 2hrs before next dose which is still every 6hrs).

However I am still looking at a 50% reduction from when the hospital stabized me june 12th  at 2mg/dy and now about 3wks later at 1mg/dy!  According to Ashton I should be at about 1.5mg/dy now (reducing 10% roughly every 10 days.  So I am still off by a wide margin percentage wise, 1mg/dy actual vs 1.5mg/dy recomended.

 

What should I do??  Hold or drift upward towards say 1.25mg/dy spliting the difference between where I am and where I should be according to Ashton?  (My neuroligist is well-meaning but somewhat out of his main area of practice so little additional help there).

Link to comment
Share on other sites

I tend to go with Prof Ashton's advice on this, though we will support whatever decision you make about updosing:

 

Updosing during withdrawal? Some people hit a "sticky patch" during the course of benzodiazepine withdrawal. In many cases, staying on the same dose for a longer period (not more than a few weeks) before resuming the withdrawal schedule allows them to overcome this obstacle. However, increasing the dose until a longed-for plateau of 'stability' arrives is not a good strategy. The truth is that one never 'stabilises' on a given dose of benzodiazepine. The dose may be stable but withdrawal symptoms are not. It is better to grit one's teeth and continue the withdrawal. True recovery cannot really start until the drug is out of the system.

 

Pharmacologically, neither reinstating nor updosing is really rational. If withdrawal symptoms are still present, it means that the GABA/benzodiazepine receptors have not fully recovered (see above). Further benzodiazepines cause further down-regulation, strengthen the dependence, prolong withdrawal, delay recovery and may lead to protracted symptoms. In general, the longer the person remains on benzodiazepines the more difficult it is to withdraw. On the whole, anyone who remained benzodiazepine-free, or has remained on the same dose, for a number of weeks or months would be ill-advised to start again or to increase dosage. It would be better to devote the brain to solving individual symptoms and to finding sources of advice and support. Advice about how to deal with individual symptoms is given in the Manual (Chapter 3).

 

 

Link to comment
Share on other sites

Beeper and Pamster, I really respect your input ,thanks.

 

The good news is after one day the 1mg/dy seems to be showing some signs of working better for me, but only time will tell.

 

Beeper, Having said that there was(I felt) a larger issue I was trying to address, specifically is a 50% taper over 3-4wks (which is what I have done) so severe that it needs to be addressed in its own right.  For example if a person trys to go cold turkey I believe they have to go back on the med first and then start a gradual taper.  So, does my 50% reduction in 3 wks put me somewhere in between?  I am older (62) which also indicates recovery is usually slower.

 

Thanks again for the input on this forum.

Link to comment
Share on other sites

Dose corrections are sometimes necessary and only you know what is best for you.  You have the information from the Ashton manual, and you know how you're feeling, so you're the best person to decide what's right for you.  However, I think I hear fear when you talk about the rate at which you've tapered so far and your age.  I get fear, it was one of my worst symptoms but before you make a decision to go up in dose, take a look at your symptoms and your level of functioning.  Are you doing well enough you can get through the day, or are you incapacitated?  Are you able to sleep, to eat and to do the tasks which need doing?  If not, then of course, go up in dose, but if you're getting by, then try to hold here. 

 

If you decide to go up in dose, just do so in small increments and give it a few days between each dose increase, let your body realize the increase before you increase again.  We'll support you, whatever you decide.  :mybuddy:

Link to comment
Share on other sites

Thanks Pamster,

 

You are right I am comcerned.  But what I am concerned about is primarily the long term effects to my brain of too fast a withdrawl, I thought I read somewhere (Ashton?) that was a concern.  I do feel improved after a day of going up just .125mg/dy to 1mg/dy so I will wait and see.

 

As many have said, If the hospital docs just read the Ashton manual they would be able to send people home with some real parameters for tapering.

 

WARNING TO OTHERS, if you are prescribed phenobarbitol like I was, it so masks your withdrawl symptoms you don't know how far off base you are until your are pretty far down Alice's rabbit hole!  Ease back on the Pheno periodically so you can hear your body tell you were it really is with the taper! (I did not and had no clue as a result until I had done a 50% taper in jut 3 weeks and started crashing even with the pheno).

Link to comment
Share on other sites

I quit cold turkey from a huge amount of Klonopin and while my symptoms were unimaginably harsh, I recovered totally and feel wonderful now.  Please don't worry that any of this will be permanent, it won't. 
Link to comment
Share on other sites

I went through detox on 7.5mg - 8mg Ativan. They took me down way too fast in just two weeks. I had to be put back on Ativan at 5.5mg to become stable. Ativan is so potent and has such a short half life. Maybe you might want to switch to a longer last benzo like Valium or Librium and taper from that. This is what I am doing.
Link to comment
Share on other sites

×
×
  • Create New...